Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Memphis, TN

July 22, 2005Carroll County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2005, 7:45 PM CDT for Carroll County, Henderson County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 7:45 PM CDT (00:45 UTC)
Expired
Jul 22, 2005, 8:15 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Carroll County, TN, Henderson County, TN

The radar

The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3504 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 230044
SVRMEG
TNC017-077-230115-
/O.NEW.KMEG.SV.W.0159.050723T0045Z-050723T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 815 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DARDEN TO BARGERTON TO
  ATWOOD...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF LEXINGTON
  TO LEXINGTON TO MILAN...AND MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR GROVE
  AND LEXINGTON.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3577 8818 3580 8838 3606 8861 3589 8873
      3561 8853 3554 8821

$$
1 follow-up statement
000 
WWUS54 KMEG 230058
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
757 PM CDT FRI JUL 22 2005

TNC017-077-230115-
/O.CON.KMEG.SV.W.0159.000000T0000Z-050723T0115Z/
CARROLL TN-HENDERSON TN-
757 PM CDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
HENDERSON AND CARROLL COUNTIES...

AT 757 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SEVERAL TREE LIMBS 
DOWN AT EXIT 126 ON I-40. 

A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL CONTINUE MOVING 
SOUTHWEST AT 15 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM DARDEN TO BARGERTON TO 6 MILES NORTHWEST OF CEDAR 
GROVE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF 
LEXINGTON TO 8 MILES WEST OF LEXINGTON TO 6 MILES SOUTHEAST OF MILAN.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3575 8820 3576 8841 3598 8865 3583 8869
      3561 8853 3554 8821

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:07 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 22, 7:07 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
707 PM CDT FRI JUL 22 2005

.DISCUSSION...

UPDATE AGAIN TO INCREASE POPS...40 POP NORTH OF
TENNESSEE/MISSISSIPPI BORDER AND 20 POP SOUTH. SEVERE THREAT WILL
CONTINUE OVER THE ENTIRE AREA FOR THE NEXT COUPLE OF HOURS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY THROUGH SUNDAY EVENING.
MO...HEAT ADVISORY THROUGH SUNDAY EVENING.
MS...HEAT ADVISORY THROUGH SUNDAY EVENING.
TN...HEAT ADVISORY THROUGH SUNDAY EVENING.

JLH
Hazardous weather outlook, Jul 22, 7:19 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT FRI JUL 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
719 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS
THE ENTIRE MID-SOUTH. THE PRIMARY THREATS WITH THESE THUNDERSTORMS
WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE WITH ANY STORMS ROOTED ALONG INTERSECTING OUTFLOW
BOUNDARIES.

.DAYS TWO THROUGH SEVEN...

HOT TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND WITH HIGHS IN THE
UPPER 90S TO NEAR 100 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL BE
BETWEEN 105 AND 110 DEGREES THROUGH SUNDAY. AS A RESULT THE HEAT
ADVISORY WILL REMAIN IN EFFECT THROUGH THE WEEKEND.

HOT TEMPERATURES WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK...
WITH THE POSSIBILITY OF HEAT INDICES REACHING NEAR 105 DEGREES ON
MONDAY. THERE IS A CHANCE THE HEAT ADVISORY MAY BE EXTENDED INTO
MONDAY. TEMPERATURES WILL RETURN CLOSER TO NORMAL AFTER MONDAY DUE
TO HIGH PRESSURE SHIFTING EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

JLH

In the hours before

Local storm report, Jul 22, 5:45 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E KENNETT             36.24N 90.03W
07/22/2005                   DUNKLIN            MO   AIRPLANE PILOT

            60 MPH WINDS ESTIMATED. PORTABLE CARPORT BUILDINGS BLOWN
            OVER.

&&

ARC
Local storm report, Jul 22, 6:08 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     10 NNE SENATH           36.27N 90.09W
07/22/2005                   CLAY               AR   PUBLIC

            BACKYARD FENCE BLOWN DOWN.

0555 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/22/2005                   CLAY               AR   TRAINED SPOTTER

            BACKDOOR BLOWN OFF OF HOUSE.

&&

ARC
Local storm report, Jul 22, 6:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E KENNETT             36.24N 90.03W
07/22/2005                   DUNKLIN            MO   AIRPLANE PILOT

            60 MPH WINDS ESTIMATED. PORTABLE CARPORT BUILDINGS BLOWN
            OVER.

0545 PM     TSTM WND DMG     10 NNE SENATH           36.27N 90.09W
07/22/2005                   CLAY               AR   PUBLIC

            BACKYARD FENCE BLOWN DOWN.

0555 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/22/2005                   CLAY               AR   TRAINED SPOTTER

            BACKDOOR BLOWN OFF OF HOUSE.

0608 PM     HAIL             RUTHERFORD              36.13N 88.99W
07/22/2005  0.75 INCH        GIBSON             TN   LAW ENFORCEMENT

&&

ARC
Local storm report, Jul 22, 6:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 W MISTON              36.17N 89.52W
07/22/2005                   DYER               TN   LAW ENFORCEMENT

            TREES DOWN ACROSS THE ROAD.

0653 PM     HAIL             HUNTINGDON              36.01N 88.41W
07/22/2005  0.75 INCH        CARROLL            TN   TRAINED SPOTTER

&&

ARC
Local storm report, Jul 22, 7:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
709 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TORNADO          8 N DYERSBURG           36.15N 89.38W
07/22/2005                   DYER               TN   TRAINED SPOTTER

&&

ARC
Local storm report, Jul 22, 7:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     MILAN                   35.92N 88.75W
07/22/2005                   GIBSON             TN   LAW ENFORCEMENT

            POWER LINES DOWN

&&

ARC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:01 PM CDTSevere Thunderstorm WarningMEGGibson29 min
Jul 22, 7:08 PM CDTSevere Thunderstorm WarningMEGHenderson37 min
Jul 22, 7:16 PM CDTSevere Thunderstorm WarningMEGCarroll29 min
Jul 22, 8:13 PM CDTSevere Thunderstorm WarningMEGChester, Madison32 min
Jul 22, 8:15 PM CDTSevere Thunderstorm WarningMEGHenderson15 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.